Acne

irain

macrumors regular
Original poster
Aug 1, 2005
141
0
Most people acquire it at some point in their life. I'm 15 now, and have slightly moderate acne. It's not too noticeable; the pimples are small. I've tried most over-the-counter products, I've been prescribed gels and lotions, and I've even been put on a pill called "minocycline." They all helped, but not enough. I'm going to my dermatologist in October and he said he'll probably be giving me Accutane.

Anyway, that's my story.

What's everyone's stories involving acne? How did it effect you socially? What were you prescribed? Do you still have it?

Thank,
irain
 

evoluzione

macrumors 68020
i was on minocyclin for a couple of years. it [the acne] cleared up, but it may have just been a time thing, and nothing to do with the drug.

be very careful about taking things like accutane, they are very powerful and can be bad.

honestly, the best thing to do is eat well, NO junk food, drink lots of water, and check ingredients on packaging, stay away from processed stuff, especially things that contain high fructose corn syrup (and that's a heck of a lot these days, even crap like ketchup, stick with the organics).

above all, don't let it get you down.
 

ZoomZoomZoom

macrumors 6502a
May 2, 2005
767
0
Differin with doxycycline (or minocycline - they do the same thing).

Helps a lot, not too many side effects. Just make sure to have food in your stomch when you take the pill, or else you're going to have nausea.
 

FocusAndEarnIt

macrumors 601
May 29, 2005
4,345
348
Anyone ever tried peals? They seem to help a lot of people... Not acne in particular, but skin care and the look of the skin.
 

CorvusCamenarum

macrumors 65816
Dec 16, 2004
1,231
2
Birmingham, AL
I never really had it bad, and it never bothered me enough to care much. Unless it's really bad, I wouldn't worry about it. It's just part of growing up, and it'll pass.
 

timerollson

macrumors 65816
Dec 4, 2005
1,207
28
heretothere
If you have unsatisfactory eating habits, over the counter medicines and prescriptions aren't going to do anything.

I used to have acne when I was in high school, nothing bad, but I would have a new pimple every week or so. I changed my eating habits, stopped drinking soda entirely, cut out all that unnecessary junk food that seems to plague everyone and replaced it with water and food that was beneficial to my body. Combine that with a daily routine of cleansing, exfoliating and moisturizing, and my face rarely gets pimples.
 

beckfizzle

macrumors member
Jul 26, 2006
46
0
Denver, CO
The best over the counter meds you are going to find contain Benzoyl Peroxide or Salicylic Acid. Benzoyl tends to be a bit harsher but it gets the job done while Saliclyic Acid is a bit milder. Oxy and Stridex pads are going to contain Saliclyic acid and lotion type medications will have Benzoyl Peroxide.
 

Miguey

macrumors 6502
Jan 5, 2006
282
0
So Cal 909
im 15 and getting acne but im using soap on my face and it keeps it down...doesnt seem to increase in pimples...

/looks at face twice
 

Mammoth

macrumors 6502a
Nov 29, 2005
938
0
Canada
I'm 13, had it for nearly 2 years, and it's calmed down slightly. I have it mostly on my upper arms and back, and I find it a bit embarassing when I go swimming, etc. :( What's really odd is that no one at school has it so I feel like a nerd (Which I really am).
 

ZoomZoomZoom

macrumors 6502a
May 2, 2005
767
0
Mammoth said:
I'm 13, had it for nearly 2 years, and it's calmed down slightly. I have it mostly on my upper arms and back, and I find it a bit embarassing when I go swimming, etc. :( What's really odd is that no one at school has it so I feel like a nerd (Which I really am).
Don't worry, many of them will likely get it soon too. Some people just get it later. My brother just started getting acne and he's almost 14. Acne's nothing embarassing, since getting it doesn't mean that you have poor hygeine or anything - it's just luck of the draw in genes. :)
 

sobolobo

macrumors member
Jul 17, 2006
40
0
Sydney, Australia
nsutt22 said:
Accutane.. works like a charm but u need to really need it.
I agree. It does all sorts of nasty **** to your body like dries up your hair, your lips (need to apply lip balm like a bazillion times a day), and if you're a girl you have to take it with the pill and the pill sometimes make you gain weight.

Only take the accutane stuff as a last resort.
 

Tanglewood

macrumors 6502a
Jun 7, 2006
942
2
San Diego, CA
irain said:
I'm going to my dermatologist in October and he said he'll probably be giving me Accutane.
I've used Accutane and it helped a lot. The only thing is that during the 5 months that you are on it it might actually make things seem worse (since it is pretty much drying up your skin everywhere).

I'm sure your dermatologist has done the rundown of how it works and the risks involved.
 

vouder17

macrumors 6502a
Apr 30, 2003
826
1
Home
Ok i had acne, but my acne was stubborn as hell. I tried just like you Minocyclin and over the counter products, but nothing helped, I must have used Minocycline for almost 3 years..not really healthy..and dont drink with it either. My self esteem went way down...not fun. Then my derm put me on Accutane, it really did help but not without its side-effects. Your skin dries out..badly. My bones ached, i was very sensitive to the sun..even now(2 years later). Accutane is powerful stuff, but like other members have said it will first get worse, but after that only better.
Oh and drink lotsa water. I wish you luck.
 

amateurmacfreak

macrumors 6502a
Sep 8, 2005
992
0
sobolobo said:
I agree. It does all sorts of nasty **** to your body like dries up your hair, your lips (need to apply lip balm like a bazillion times a day), and if you're a girl you have to take it with the pill and the pill sometimes make you gain weight.

Only take the accutane stuff as a last resort.
"When starting to take the Pill some women report slight weight gain, although most studies show that the incidences of this is about 50% and as many women experience slight weight loss." - It's from Wikipedia, but it seems logical enough? Doesn't sound like a big deal?

Anyways, I'm 13 and have very little acne, so... I don't really have to worry about medication or anything @ this point....
 

beatsme

macrumors 65816
Oct 6, 2005
1,204
1
irain said:
What's everyone's stories involving acne? How did it effect you socially?
I had an enormous and excruciatingly painful zit right on the end of my nose a coupla days ago. I didn't leave the house...too embarassing.

I would've expected this kind of thing except for the fact that I'm @#$%ing 38 years old...you'd think I'd be done with it already...
 

Leareth

macrumors 68000
Nov 11, 2004
1,569
6
Vancouver
I am surpirsed that a doctor would give a growing teen Accutane...

Isnt it suppossed to mess with bone growth? So would it not stunt the height growth as well?

Oh I just googled it and it says the FDA is studying the matter right now...
 

SamIchi

macrumors 68030
Aug 1, 2004
2,710
133
I got a pimple inside my nose right now. It hurts... I've had one in my ear before too.

Every once in a while (when under some stress) I usually get a big one on my chin or sumthin'. It sucks but it's life. I use this gel stuff (Neutrogena Rapid Clear), works ok, nothin' miraculous. I also use those pads once in a while.
 

Verto

macrumors 6502a
Jul 20, 2005
582
0
Denton, TX
Take a Multi-Vitamin every day, that should help clear up your complexion (at least it did for me, when little else helped). Not to mention the benefits the rest of your body will enjoy.
 

mactastic

macrumors 68040
Apr 24, 2003
3,681
661
Colly-fornia
This just popped up on my screen while I was looking this thread over:
Accutane, the powerful acne drug already known to cause birth defects, seems to raise the risk for potential heart and liver problems more than doctors had expected, according to a new study.

The findings came from lab tests on 13,772 patients taking the popular acne drug and underscore the need to closely monitor people taking isotretinoin, which is sold as Accutane and in three generic versions. Abnormal results for cholesterol and liver function were more common than expected.

While those conditions can lead to problems over the long term, abnormal lab tests don’t necessarily mean patients will develop heart or liver problems, said study co-author Dr. Lee Zane of the University of California, San Francisco.

(more)